Illinois, 2014Flash Flooding and Hail in Illinois, April 3 to 4, 2014
April 3 to 4, 2014 · NWS LSX · 10 events in 6 counties and zones
A mesoscale convective complex developed and moved east across the forecast area. There were numerous reports of damaging winds, large hail, flash flooding and one tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective complex developed and moved east across the forecast area. There were numerous reports of damaging winds, large hail, flash flooding and one tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 3, 2:23 AM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Apr 3, 2:23 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
323 AM CDT Thu Apr 3 2014
.SHORT TERM: (Through Tonight)
Issued at 233 AM CDT Thu Apr 3 2014
Rather messy ongoing convection will lead to a lower confidence
forecast thru this period. As mentioned in the prev AFD, expect
ongoing MCS to continue ewd thru sunrise and shud be on the ern
fringes of the CWA by 15z. This shud allow for some dry time
during peak heating to allow the wrmfnt to lift nwd. Of course,
this meteorologist had a similar outlook for yesterday, which did
not turn out so well.
Largest question involves timing of convection initiation this
afternoon/evening. Mid level jet streak ahead of the main trof
currently in TX is progd to reach AR/srn MO around mid-day. Many
mdl solns suggest this shud help initialize convection this
afternoon and spread it newd into srn portions of the CWA. Have
kept high chance POPs this afternoon to account for this, but
believe focus will be along the cdfnt just w of the CWA. Expect
TSRA to develop w of the CWA and move into the area late this
afternoon and thru the evening hours. Storms shud be over far ern
counties around 06z tonight and quickly move out of the CWA by
09z.
Not much has changed in thinking for storm mode, so will not go
into great detail. Initial storm mode shud be supercells which
gradually grow upscale into a QLCS. Given progd hodographs, amount
of deep layer shear, not to mention low level shear, significant
severe weather is possible this afternoon and thru at least the
evening hours. The main area of concern is the srn half of the
CWA. Further north, with rather steep lapse rates and ample shear,
still expect a threat of severe wx, but expect threat to be
focused more toward large hail.
Mdls also depict K index values in the middle to upper 30 C range,
suggesting more of a heavy rain threat as well. Do not anticipate
any changes to the going FFA, but trends will need to be
monitored.
As for temps, with the trof approaching the region today, expect
the lee cyclogenesis and the wrmfnt to push nwd this afternoon.
Have therefore trended warmer today. Trended twd the cooler MOS
tonight as the sfc ridge builds into the region.
Tilly
.LONG TERM: (Friday through Wednesday)
Issued at 313 AM CDT Thu Apr 3 2014
Large sfc ridge will move into the area behind today's system
bringing a brief period of dry and colder weather. Expect
strong/gusty wly winds on Fri.
Next focus for precip is Sun night as a system passes just se of
the CWA. Mdls have come into better agreement with development and
track of this system. Have therefore increases POPs into the
likely range for sern portions of the CWA. Mdls also suggest
precip over portions of the area as another s/w moves swd thru the
region. Expect mainly sct coverage and have kept lower chance POPs
for these showers.
Generally trended twd a mdl consensus for temps thru the period.
Only main change was to trend a little cooler on Fri night due to
a loss of cloud cover and winds becoming light.
Tilly
&&
.AVIATION: (For the 06z TAFs through 06z Thursday Night)
Issued at 1201 AM CDT Thu Apr 3 2014
A complex forecast this period, with lots of uncertainty regarding
the timing and coverage of multiple rounds of SHRA/TSRA affecting
area TAF sites. Thunderstorms over western Missouri continue to
develop tonight, aided by a strengthening southwesterly LLJ.
Currently have timed SHRA/TSRA into KCOU and KUIN by 07Z tonight.
Metro area TAF sites should see showers begin to develop by around
08Z ahead of a northward advancing warm front, with thunderstorm
activity expected by around 10Z. Expect thunderstorms to continue
through the early morning hours, prior to a lull in activity
through much of the afternoon on Thursday. Late Thursday afternoon
and evening another round of SHRA/TSRA is expected across the
area, which has the potential to include some significant severe
weather ahead of an approaching cold front. While exact timing has
yet to be pinned down, feel that the trend will be for the cold
front to move through KCOU by around 02-03Z, and KUIN and metro
TAF sites by around 04-05Z Friday. Aside from the storms, winds
are also expected to become gusty on Thursday afternoon,
especially as the warm front continues to move north.
Specifics for KSTL:
Lots of uncertainty regarding timing of SHRA/TSRA activity this
forecast period. Currently expect showers to develop tonight ahead
of a northward advancing warm front, prior to a transition to
thunderstorms by around 10Z as convection currently over western
Missouri continued to move eastward along the warm front.
SHRA/TSRA will continue through the early morning hours, before a
lull in activity for much of the afternoon on Thursday. The next
round of storms, which could produce significant severe weather,
is expected to impact the terminal during the early evening on
Thursday. While timing will need to be refined in future TAF
issuances, current thinking is that SHRA/TSRA activity will impact
KSTL beginning around 00Z and continue until around 04Z when a
cold front will move through. Winds Thursday afternoon could gust
to around 20KT, and after fropa Thursday night, winds will shift to
the west, but remain gusty.
JP
&&
.PRELIMINARY POINT TEMPS/POPS:
Saint Louis 79 42 54 35 / 90 90 10 0
Quincy 70 37 46 29 / 80 90 20 0
Columbia 77 37 53 31 / 80 90 5 0
Jefferson City 78 38 53 30 / 80 90 5 0
Salem 76 50 56 34 / 90 90 10 0
Farmington 77 43 57 32 / 70 90 5 0
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through late tonight FOR Audrain MO-Boone MO-
Callaway MO-Cole MO-Franklin MO-Gasconade MO-Jefferson MO-
Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-Pike MO-St.
Charles MO-St. Louis City MO-St. Louis MO-Warren MO.
IL...FLASH FLOOD WATCH through late tonight FOR Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-St.
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 3, 2:40 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
340 AM CDT THU APR 3 2014
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
340 AM CDT THU APR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL AFFECT THE REGION THROUGH TONIGHT. SOME OF THE
STORMS MAY BE SEVERE WITH A THREAT OF TORNADOES...LARGE HAIL AND
DAMAGING WINDS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
HEAVY RAINFALL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A PORTION
OF THE AREA. PLEASE SEE THE WATCH PRODUCT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...RAINFALL
OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.
TILLY
In the hours before
Local storm report, Apr 3, 2:35 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 AM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM HAIL FULTON 38.85N 91.95W
04/03/2014 M0.50 INCH CALLAWAY MO TRAINED SPOTTER
LASTED ONE MINUTE
&&
KARLZLocal storm report, Apr 3, 2:39 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
339 AM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 AM HAIL 12 S FULTON 38.68N 91.95W
04/03/2014 M0.88 INCH CALLAWAY MO TRAINED SPOTTER
BRIEF IN NATURE....LASTED ONE MINUTE
&&
KARLZSpecial weather statement, Apr 3, 2:41 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
341 AM CDT THU APR 3 2014
MOZ048>051-059-060-062-030930-
CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-MONTGOMERY MO-OSAGE
MO-WARREN MO-
341 AM CDT THU APR 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR WARREN...NORTHERN OSAGE...
MONTGOMERY...GASCONADE...NORTHWESTERN FRANKLIN...CENTRAL COLE AND
SOUTHERN CALLAWAY COUNTIES UNTIL 430 AM CDT...
AT 339 AM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM FULTON TO CHAMOIS TO HIGH POINT...AND MOVING
EAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
AMERICUS AND WAINWRIGHT AROUND 355 AM CDT.
HIGH HILL...BIG SPRING AND MORRISON AROUND 400 AM CDT.
RHINELAND...JONESBURG...WARDSVILLE AND GASCONADE AROUND 405 AM CDT.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
CVKING
Local storm report, Apr 3, 3:28 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
428 AM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 AM FLASH FLOOD 1 W TIPTON 38.65N 92.80W
04/03/2014 MONITEAU MO LAW ENFORCEMENT
A FOOT OF WATER FLOWING ACROSS HIGHWAY 50 BETWEEN
TIPTON AND SYRACUSE.
&&
CVKINGSpecial weather statement, Apr 3, 3:39 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 AM CDT THU APR 3 2014
MOZ061>064-031045-
FRANKLIN MO-ST. CHARLES MO-ST. LOUIS MO-ST. LOUIS CITY MO-
439 AM CDT THU APR 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...ST. LOUIS...ST.
CHARLES AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 545 AM CDT...
AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW MELLE...OR 9 MILES SOUTHWEST OF DARDENNE
PRAIRIE...MOVING EAST AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GRAY SUMMIT...
LAKE ST. LOUIS...
ST. PAUL...
DARDENNE PRAIRIE...
O'FALLON...
WILDWOOD...
COTTLEVILLE...
WELDON SPRING...
EUREKA...
ST. PETERS...
THIS STORM WILL ALSO IMPACT BABLER MEMORIAL STATE PARK...CASTLEWOOD
STATE PARK...CONFLUENCE STATE PARK...FIRST MISSOURI STATE CAPITOL
HISTORIC SITE...ROUTE 66 STATE PARK AND SCOTT JOPLIN HISTORIC SITE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
TILLY
Local storm report, Apr 3, 4:16 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 AM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 AM TSTM WND GST 3 W CHESTERFIELD 38.66N 90.63W
04/03/2014 M51 MPH ST. LOUIS MO ASOS
&&
CVKINGEvent by event
5 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.
Thunderstorm Wind, St. Clair
- When
- April 3, 4:45 AM CST
- Where
- St. Clair County, 1.2 mi S of Belleville to 1.52 mi NNE of Chenot Place
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.503, -89.984
Thunderstorm winds blew down several large trees as well as numerous tree limbs and power lines. One tree fell onto a house causing moderate damage. Another tree fell onto an unoccupied car crushing it. A two and a half foot diameter pine tree was snapped.
Thunderstorm Wind, Marion
- When
- April 3, 5:55 AM CST
- Where
- Marion County, 1.17 mi NE of Junction City to 1.77 mi SE of Sandoval
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.591, -89.114
Thunderstorm winds uprooted one large tree and caused minor damage to a nearby home. Also, further northeast a lean-to was destroyed with the debris thrown into a nearby field, power lines and a pickup truck.
Thunderstorm Wind, Clinton
- When
- April 3, 5:55 AM CST
- Where
- Clinton County, 2.36 mi ENE of Shattuc
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.635, -89.141
Thunderstorm winds destroyed 3 large barns on a farm at the intersection of Meridian Road and County Road 1500N. It was on the west side of Meridian Road in Clinton County. Meridian Road is the county line between Clinton County and Marion County. Six out of 600 cows died in one of the barns.
Flash Flood, Washington
- When
- April 3, 4:30 PM CST to April 4, 5:30 AM CST
- Where
- Washington County, 0.33 mi W of Venedy Station to 2.26 mi SSE of Biddleborn
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -89.626
Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including the intersection of Highway 1 and Beaver Creek Road, about two miles east of Addieville. Also, County Road 6 east of Venedy had water flowing over it.
Flash Flood, Monroe
- When
- April 3, 5:00 PM CST to April 4, 5:30 AM CST
- Where
- Monroe County, 1.83 mi NNW of Bixby to 1.74 mi SSW of Merrimac
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.494, -90.264
Up to five inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including several around the Waterloo area.
Flash Flood, Marion
- When
- April 3, 5:00 PM CST to April 4, 5:30 AM CST
- Where
- Marion County, 0.93 mi S of Centralia to 0.03 mi WNW of Vernon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.517, -89.129
Up to five inches of rain fell in a short amount of time causing flash flooding. Numerous low water crossings were flooded.
Thunderstorm Wind, St. Clair
- When
- April 3, 7:36 PM CST to 7:45 PM CST
- Where
- St. Clair County, 0.58 mi WSW of Centerville to 0.75 mi NW of French Vlg
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.568, -90.130
Thunderstorm winds blew over a truck pulling a trailer about two miles west of Fairview Heights.
Hail, Madison
- When
- April 3, 7:44 PM CST
- Where
- Madison County, Pontoon Beach
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.730, -90.070
Thunderstorm Wind, Madison
- When
- April 3, 7:50 PM CST to 8:05 PM CST
- Where
- Madison County, Collinsville to 1.96 mi S of St Jacob
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -90.000
Thunderstorm winds blew down a tree across a road two miles south of St. Jacob.
Hail, Marion
- When
- April 3, 9:50 PM CST
- Where
- Marion County, 0.36 mi ESE of Walnut Hill
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.477, -89.044
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 3 to 4, 20142 deaths · 1 injured · $3.8 million · 3 in hail · 34 events
- Tornadoes and Flash Flooding in Texas, April 3, 20146 injured · $556 million · EF1 · 100 events
- Tornadoes and Hail in Missouri, April 3, 2014$122,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Illinois, April 3 to 7, 2014$409,000 · EF1 · 28 events
- Hail and Damaging Winds in Oklahoma, April 3, 2014$561,000 · 2.5 in hail · 39 events
- Hail and Damaging Winds in Arkansas, April 3, 2014$400,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Indiana, April 3 to 4, 2014$360,000 · 7 events
- Flooding in Indiana, April 3 to 20, 2014$115,000 · 7 events
- Tornado and Flash Flooding in Missouri, April 3 to 4, 2014EF1 · 20 events
- Hail and Damaging Winds in Texas, April 3, 2014$50,000 · 1 in hail · 8 events
- Hail in Missouri, April 3, 20142.5 in hail · 30 events
- Winter Storm in Minnesota, April 3 to 4, 201423 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509085, 509088, 514370, 514333, 514334, 514338, 509438, 509439, 509440, 509442.